Heavy Snow, Milwaukee
- When
- March 4, 3:00 PM CST to March 5, 8:00 AM CST
- Where
- Milwaukee forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A Heavy Snow event affected parts of southeast Wisconsin on March 4th and 5th. This was only the 2nd significant winter event of the 2002-03 winter season for this part of the state.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A Heavy Snow event affected parts of southeast Wisconsin on March 4th and 5th. This was only the 2nd significant winter event of the 2002-03 winter season for this part of the state. Accumulations of 8 to 9 inches were noted across south-central Waukesha County over to the east-central part of Milwaukee County, just south of downtown Milwaukee. Newspapers reported that dozens of vehicle accidents occurred after roads became icy or snow-covered. Luckily, the snow was fluffy and had a low water content, which minimized the impact of the event. Synoptically, a cold front was situated south of Wisconsin while warm air advection and frontogenetic forcing were maximized around 700 mb (10,000 feet AGL) over southern Wisconsin under the right rear quadrant of a jet streak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 4, 2:50 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 250 PM CST TUE MAR 4 2003 FORECAST FOCUS IS ON SNOW TNT INTO TOMORROW. 12Z MODELS CONTINUE TO SHOW MID LEVEL FRONTOGENETIC FORCING DUE TO CONFLUENT FLOW OVER SRN WI/NRN IL FOR A PROLONGED PERIOD OF TIME BETWEEN 21Z AND 06Z...MAINLY AT/ABOVE 700 MB. CROSSHAIR METHOD SHOWS BEST LIFT COINCIDENT WITH FAVORED DENDRITIC FORMATION TEMPERATURES BETWEEN -10C AND -13C. AGEOSTROPHIC CIRCULATIONS DEPICTED ON ETA/GFS CROSS SECTIONS SHOW UPWARD FLOW ALONG 296K ISENTROPIC SFC. CURRENT BAND OF SNOW IN IA WITH 1/2 TO 1 1/2 MILE VSBYS ON NOSE OF THIS ISENTROPIC LIFT. MIX RATIOS OF 2G/KG DO NOT EXTEND MUCH FARTHER NORTH THAN ALONG A PORT WASHINGTON TO LONE ROCK LINE IN THE 700-650MB LAYER DURING THE TIME PERIOD OF BEST LIFT....WITH ETA/MESOETA BRINGING SOME 3G/KG RATIOS INTO THE FAR SOUTH. WETZEL INGREDIENTS METHOD SHOWS BROAD Q-VECTOR CONVERGENCE AND AXIS OF STRONG FRONTOGENESIS IN THE 750-700 MB LAYER OVER SRN WI...BUT KEEPS THE BETTER INSTABILITY WELL SOUTH CLOSE TO INVERTED SFC TROF...SO LITTLE CONVECTIVE POTENTIAL TO ADD TO SNOW AMOUNTS. WILL KEEP GENERAL TREND TO SNOW TOTALS IN CURRENT FORECAST WITH SOME MINOR ADJUSTMENTS. WILL ADD SHEB CNTY TO ADV WITH LAKE ENHANCEMENT/BRIEF LAKE EFFECT WITH NE WNDS LATE IN EVENT ADDING AN INCH OR SO TO GOING 1 TO 3 INCHES IN FAR NRN TIER. 2 TO 4 INCHES IN NEXT TIER DOWN STILL LOOKS REASONABLE...WITH 3 TO 6 IN THE SOUTHERN 2 TIERS OF ZONES...AND LOCAL AMOUNTS OF 7 INCHES IN THE FAR SE. PREFER TO HAVE THIS EVENT AS ADVISORY DUE TO BOARDERLINE WARNING CRITERIA. LONGER DURATION SNOW SHOULD GIVE ROAD CREWS CHANCE TO KEEP UP WITH THE EVENT. THEN A MORE ZONAL FLOW WITH STRONG JET ACROSS NORTHERN HALF OF U.S. SEVERAL SHORTWAVES...MAINLY TO OUT NORTH. WITH FORECAST AREA CLOSE TO BAROCLINIC ZONE...SEVERAL PERIODS OF LIGHT SNOW POSSIBLE WITH SHORTWAVES. .MKX...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR ZONES 52...56>60...62>72. HENTZ/REM/NJ
WIZ046-047-051-052-056>060-062>072-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT TOTAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ACROSS THE NORTHERN COUNTIES OF FOND DU LAC...GREEN LAKE...MARQUETTE...AND SHEBOYGAN. 2 TO 4 INCHES ARE FORECAST FOR COLUMBIA...SAUK... DODGE...OZAUKEE...WASHINGTON COUNTIES. 3 TO 6 INCHES WILL BE POSSIBLE OVER DANE...GREEN...IOWA...LAFAYETTE...JEFFERSON... KENOSHA...MILWAUKEE...RACINE...WALWORTH AND WAUKESHA COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MORE LIGHT SNOW IS POSSIBLE FROM THURSDAY THROUGH SATURDAY...AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SNOWFALL MEASUREMENTS.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346914, 5346915.